Theoretical and Computational Fluid Dynamics

, Volume 31, Issue 5–6, pp 595–605 | Cite as

Error sensitivity to refinement: a criterion for optimal grid adaptation

  • Paolo Luchini
  • Flavio Giannetti
  • Vincenzo Citro
Original Article


Most indicators used for automatic grid refinement are suboptimal, in the sense that they do not really minimize the global solution error. This paper concerns with a new indicator, related to the sensitivity map of global stability problems, suitable for an optimal grid refinement that minimizes the global solution error. The new criterion is derived from the properties of the adjoint operator and provides a map of the sensitivity of the global error (or its estimate) to a local mesh refinement. Examples are presented for both a scalar partial differential equation and for the system of Navier–Stokes equations. In the last case, we also present a grid-adaptation algorithm based on the new estimator and on the \(FreeFem++\) software that improves the accuracy of the solution of almost two order of magnitude by redistributing the nodes of the initial computational mesh.


Grid adaptation Error estimation Adjoint Sensitivity 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Zienkiewicz, O.C., Zhu, J.Z.: A simple error estimator and adaptive procedure for practical engineering analysis. Int. J. Numer. Methods Eng. 24, 337–357 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Zienkiewicz, O.C., Zhu, J.Z.: Adaptive techniques in the finite element method. Commun. Appl. Numer. Methods 4, 197–204 (1988)CrossRefzbMATHGoogle Scholar
  3. 3.
    Zienkiewicz, O.C., Zhu, J.Z.: The superconvergent patch recovery and a posteriori error estimates. Part 1. Int. J. Numer. Methods Eng. 33, 1331–1364 (1992)CrossRefzbMATHGoogle Scholar
  4. 4.
    Zienkiewicz, O.C., Zhu, J.Z.: The superconvergent patch recovery and a posteriori error estimates. Part 2. Int. J. Numer. Methods Eng. 33, 1365–1382 (1992)CrossRefzbMATHGoogle Scholar
  5. 5.
    Trottenberg, U., Oosterlee, C., Schuller, A.: Multigrid. Academic press, Cambridge (2000)zbMATHGoogle Scholar
  6. 6.
    Giles, M.B., Pierce, N.A.: An introduction to the adjoint approach to design. Flow Turbul. Combust. 65, 393–415 (2000)CrossRefzbMATHGoogle Scholar
  7. 7.
    Becker, R., Rannacher, R.: An optimal control approach to a posteriori error estimation in finite element methods. Acta Numer. 10, 1–102 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Giannetti, F., Luchini, P.: Structural sensitivity of the first instability of the cylinder wake. J. Fluid Mech. 581, 167–197 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Lashgari, I., Tammisola, O., Citro, V., Juniper, M.P., Brandt, L.: The planar X-junction flow: stability analysis and control. J. Fluid Mech. 753, 1–28 (2014)CrossRefGoogle Scholar
  10. 10.
    Citro, V., Giannetti, F., Pralits, J.O.: Three-dimensional stability, receptivity and sensitivity of non-Newtonian flows inside open cavities. Fluid Dyn. Res. 47, 015503 (2014)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Citro, V., Giannetti, F., Luchini, P., Auteri, F.: Global stability and sensitivity analysis of boundary-layer flows past a hemispherical roughness element. Phys. Fluids 27, 084110 (2015)CrossRefGoogle Scholar
  12. 12.
    Tammisola, O., Giannetti, F., Citro, V., Juniper, M.P.: Second-order perturbation of global modes and implications for spanwise wavy actuation. J. Fluid Mech. 755, 314–335 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Citro, V., Giannetti, F., Brandt, L., Luchini, P.: Linear three-dimensional global and asymptotic stability analysis of incompressible open cavity flow. J. Fluid Mech. 768, 113–140 (2015)CrossRefzbMATHGoogle Scholar
  14. 14.
    Luchini, P., Bottaro, A.: Adjoint equations in stability analysis. Annu. Rev. Fluid Mech. 46, 493–517 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Kovasznay, L.I.G.: Laminar flow behind a two-dimensional grid. In: Mathematical Proceedings of the Cambridge Philosophical Society, vol. 44, pp. 58–62 (1948)Google Scholar
  16. 16.
    Hecht, F.: New development in FreeFem\(++\). J. Numer. Math. 20, 251–265 (2012)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.DIINUniversity of SalernoFiscianoItaly

Personalised recommendations